Pulmonary Embolism and Thoracic Aortic Dissection

Author: V. Dimov, M.D.
Reviewer: A. Aneja, M.D.

A 72-year-old African American female (AAF) is admitted to the hospital with CC: increasing leg edema and weakness. In the emergency room (ER), she was noted to be in supraventricular tachycardia (SVT), and despite 3 doses of adenosine (Adenocard), she did not respond, and was brought to the intensive care unit (ICU). Currently, she is on Cardizem (diltiazem) drip. On admission, she is coughing w/o bringing up any phlegm, and appears to be dyspneic on minimal exertion. She is not able to give any details of her present or PMH.

Past medical history (PMH)

Hypertension (HTN), recurrent SVTs in the past, diverticulitis and emergency sigmoidectomy, colostomy, gout, hypercholesterolemia, noncompliant.

Medications

The patient has not been compliant with medications and she does not know their names.

Social history (SH)

Lives with her daughter. Heavy smoker for 30 years.

Physical examination

VS T 35.9, HR has varied from 130 to 90, BP 128/71, RR 17.
Neck: JVD+.
Chest: scattered wheezing (B).
CVS: Clear S1S2, irregular rhythm, no gallops or murmurs.
Abdomen: colostomy bag with formed, dark stools but no evidence of melena.
Extremities: LLE warm, erythematous skin with 2+ pitting edema, RLE is also swollen but not red.

What is the most likely diagnosis?

It could be a lot of things:

Congestive heart failure (CHF) exacerbation due to ischemia, Atrial fibrillation with rapid ventricular response (AFib with RVR).
Pneumonia.
Pulmonary embolism (PE).
Cardiac tamponade.
Deep venous thrombosis (DVT).

What laboratory workup would you suggest?

CBCD, CMP, INR/PTT, UA, CXR, EKG, CPP x 2, BNPep.
2D-Echo.

BUN and creatinine are at baseline. LFTs are normal. Two sets of cardiac enzymes are negative for myocardial ischemia. BNPeptide is minimally elevated at 133. EKG shows atrial fibrillation.


CXR: Interstitial pulmonary edema and (B) pleural effusions. Cardiac silhouette is markedly enlarged. Mediastinal contours are unchanged (click to enlarge the images).

What happened?

The patient was treated for CHF exacerbation and pneumonia.

LE Duplex showed a LLE DVT. Heparin IV and Coumadin (warfarin) PO were started. She continued to complain (c/o) shortness of breath (SOB). A CT of the chest was ordered which showed extensive (B) PE and thoracic aortic dissection.

Coumadin (warfarin) was stopped and INR was reversed. A cardiothoracic surgical consult was called urgently.

The surgeon discussed the case with the patient and the family, explaining the risks of a surgical intervention in a patient with multiple comorbidities. The patient's family decided to pursue conservative treatment.

CT of the chest


Bilateral PE, more in the left pulmonary artery, aortic aneurysm and dissection; Close-up on the thrombus in the left pulmonary artery (click to enlarge the images).


Bilateral PE, more in the left pulmonary artery, aortic aneurysm and dissection (click to enlarge the images).

Report of CT thorax with IV contrast:

Technique: Using 125 cc of nonionic IV contrast, spiral CT of the chest was performed using the PE protocol which does not include the lung apices or bases.

Findings: There is a 4 cm descending thoracic aortic aneurysm with either an aortic dissection and thrombosed right sided lumen versus marked thrombus in the aneurysm. Low density fluid surrounds the descending thoracic aorta worrisome for leaking aneurysm. The ascending thoracic aorta measures 3.8 cm. The aortic arch measures 3 cm. There is a large pericardial effusion and cardiomegaly. There are extensive (B) pulmonary emboli. There is (B) lower lobe atelectasis with (B) pleural effusions. Thoracic surgery consultation is suggested.

CT of the abdomen


AAA with calciffications; Thrombus in IVC and aorta (click to enlarge the images).


IVC filter (click to enlarge the images).

Report of CT abdomen with PO and IV contrast:

Since 2 years ago, there is unchanged AAA measuring 4 cm x 5 cm at the level of the adrenal glands. There is asymmetric large margin of thrombus within the aorta was smooth internal margin and narrowing of the contrast filled lumen having the appearance of an extensive aortic dissection which extends from the thorax to at least the level of the aortic bifurcation. There is an IVC filter. There is thrombus within the IVC proximal and distal to the filter. There is thrombus within the left common femoral vein extending into the proximal left leg.

Final diagnosis

Pulmonary embolism (PE) and thoracic aortic dissection.

References

Dissection, Aortic. eMedicine.
Pulmonary Embolism Paths. A free Palm program, Palmdoc Chronicles, 2007.

Related reading

A Sense of Doom. ER Stories, 03/2008.
A classic respiratory case. Life in the Fast Lane.
ABG data not useful in the assessment of suspected PE - Am J Resp Critical Care Medicine, 2000 http://goo.gl/cQAtg
Oral rivaroxaban is non-inferior to standard therapy for symptomatic pulmonary embolism (PE) and DVT (NEJM, 2012).

Published: 5/10/2005
Updated: 11/10/2012

7 comments:

  1. just wonder what the leading problem is.

    DVT-PE or Ao dissection.??

    It sounds odd to me that there are two unrelated conditions shown up.

    ReplyDelete
  2. Anonymous thanks anf good point, two different non related conditions, but look at what she has presented with, oedema and signs of CCF, which might justify the hyperdynamic circulation which has put extra load on that annurysm. CCF must have been there already and was exacerbated by her PE.
    Your comments are appreciated...
    Wesam

    ReplyDelete
  3. We have just recently treated a patient who presented to us with paraplegia- along with thoraic aorta dissection/thrombosis, left renal artery thrombosis/infarct, aortoiliac thrombosis and left pulmonary artery thrombosis. We were of the opinion opinion that primary problem was Thoracic aortic dissection with distal embolization, she might have later developed asymptomatic DVT/PE. So, this case is also very interesting to us.

    ReplyDelete
  4. interesting case...

    ReplyDelete
  5. THE CARDIAC LOAD FROM THE D.A., HAS INCREASED LOAD ON PULMONARY SYSTEM TO POINT OF CAUSING PULOMNARY EMBOLUS. THROWING THE CLOT WAS THE END RESULT OF INCREASED LOAD.

    DOUG R.

    ReplyDelete
  6. What is "D.A.", Doug?

    ReplyDelete
  7. dissecting aorta i think?

    ReplyDelete